Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Springfield, MO

May 25, 1997Camden County, Miller County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 1997, 11:04 PM CDT for Camden County, Miller County, Pulaski County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1997, 11:04 PM CDT (04:04 UTC)
Expired
May 25, 1997, 11:55 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 120 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS1 KSGF 260405 RRA
SVRSGF
MOC029-131-169-260455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1104 PM CDT SUN MAY 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  CAMDEN COUNTY - CENTRAL MISSOURI
  SOUTHERN MILLER COUNTY - CENTRAL MISSOURI
  NORTHERN PULASKI COUNTY - CENTRAL MISSOURI
 
* UNTIL 1155 PM CDT

* SOME AREAS AFFECTED
  CROCKER AND SWEDEBORG BY 1120 PM
  DIXON BY 1130 PM

* AT 1103 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED
  13 MILES NORTHWEST OF WAYNESVILLE OR NEAR WET GLAIZE AND
  WAS MOVING EAST-NORTHEAST AT 25 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:41 PM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, May 25, 2:41 PM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT SUN MAY 25 1997

SHOWERS/THUNDERSTORMS THAT FORMED ALONG OUTFLOW FROM OKLAHOMA
THUNDERSTORM COMPLEX HAD EXITED THE FORECAST AREA FOR THE MOST PART.
WEAK BUBBLE HIGH BEHIND OUTFLOW BOUNDARY SUPPRESSING CONVECTION OVER
SOUTHWEST MISSOURI THIS AFTERNOON. STRONG SURFACE MOISTURE DIVERGENCE
INDICATED AT 18Z OVER NORTHWEST ARKANSAS.

ATMOSPHERE REMAINS RIPE FOR CONVECTION WITH TEMPERATURES NEAR 80 AND
DEWPOINTS IN THE MIDDLE/UPPER 60S. MODIFIED SPRINGFIELD 12Z SOUNDING
INDICATED CAPE AROUND 2500 AND LIFTED INDEX OF -5 IF TEMPERATURE
REACHES 80 (THIS IS WITHOUT ANY ABOVE-SURFACE MODIFICATIONS).

SURFACE ANALYSES PLACED EAST-WEST STATIONARY FRONT FROM LOW NORTH OF
DDC TO MKC TO IND. DRYLINE HAD FORMED OVER THE TEXAS AND OKLAHOMA
PANHANDLES AND SHOULD INITIATE THUNDERSTORMS RAPIDLY. 18Z ADAP
SHOWED LIFTED INDICIES OF -10 OVER CENTRAL OKLAHOMA.

ETA AGAIN THE MODEL OF CHOICE TODAY AS NGM STILL TOO FAR NORTH. ALL
MODELS SKIMPY ON PRECIPITATION OUTPUT FOR THE NEXT 48 HOURS. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO END OVER THE FORECAST AREA FOR
THE MOST PART THIS AFTERNOON. SEVERE THUNDERSTORMS THAT DEVELOP OVER
KANSAS AND OKLAHOMA WILL MOVE EAST...REACHING SOUTHEAST KANSAS JUST
PRIOR TO SUNSET. SQUALL LINE EVOLUTION EXPECTED AFTER SUNSET WITH
SYSTEM THEN TRANSFORMING INTO A MCC AFTER MIDNIGHT.

MONDAY AFTERNOON AND EVENING SHOULD BE A REPEAT OF TODAY...HOWEVER...
SEVERE THREAT WILL SHIFT INTO OKLAHOMA AND ARKANSAS FOR THE MOST PART.
HEAVY RAINFALL WILL BECOME THE MAIN THREAT FOR THE FORECAST AREA.
CHANCE POPS NEED TO BE INCLUDED UNTIL THE MAIN SYSTEM EXITS THE AREA
LATER THIS WEEK.

DUE TO RELATIVELY DRY CONDITIONS...FLASH FLOOD WATCH NOT REQUIRED
TONIGHT. WATCH POTENTIAL HIGHER MONDAY...AND LATER SHIFTS WILL BE ABLE
TO NARROW DOWN THE RISK AREA DEPENDING ON PRECIPITATION OVERNIGHT.

PREFER FWC LOWS...BUT HIGHS MONDAY TOO WARM GIVEN EXPECTED FRONTAL
POSITION. WILL BLEND FAN/FWC MONDAY.

FIRST PERIOD IDEAS:
SGF/JLN: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS
DEVELOPING. SOME STORMS MAY BE SEVERE. OVERNIGHT: PERIODS OF SHOWERS/
THUNDERSTORMS WITH HEAVY RAIN. LOW IN THE MIDDLE 60S.
UNO: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING
TOWARD MIDNIGHT. OVERNIGHT: PERIODS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN. LOWS IN THE MIDDLE 60S.
AIZ: MOSTLY CLOUDY WITH SHOWERS/THUNDERSTORMS BECOMING LIKELY BY
MIDNIGHT. HEAVY RAINFALL POSSIBLE. LOW IN THE MIDDLE 60S.

SGF TT 064/076 060/072 057 08967
JLN TT 066/079 063/075 060 08967

MS

In the hours before

Special weather statement, May 25, 5:07 PM CDT, 5 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261000-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT SUN MAY 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...GOOD CHANCE FOR THUNDERSTORMS TONIGHT...SOME WILL BE SEVERE...
...LOCALLY HEAVY RAINS POSSIBLE OVERNIGHT...

THE CENTRAL PLAINS IS VERY RIPE FOR THUNDERSTORMS TONIGHT AS THE
COMBINATION OF SEVERAL FACTORS COME TOGETHER ACROSS THE AREA
...GENERALLY FROM 8 PM TO 5 AM ACROSS OUR 34 COUNTIES OF MISSOURI AND
3 COUNTIES OF SOUTHEAST KANSAS.

THE 2 MAIN TRIGGERS FOR STRONG TO SEVERE THUNDERSTORMS ARE:
1)  HIGH SURFACE TEMPERATURE AND SURFACE DEW POINTS
2)  STRONG AND VIGOROUS UPPER LEVEL TROUGH

THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS CENTRAL KANSAS AND OKLAHOMA
AND THIS TREND WILL CONTINUE AND SPREAD EASTWARD THROUGHOUT THE NIGHT.

THE INITIAL SEVERE WEATHER THREAT FROM THIS SYSTEM WILL BE LARGE HAIL.
CONDITIONS MAY BECOME FAVORABLE FOR THE FORMATION OF TORNADOES THIS
EVENING...MAINLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO GALENA
MISSOURI.  SHOULD A SQUALL LINE FORM...DAMAGING WINDS WILL
RESULT.

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS AROUND 730 PM
...IN THE JOPLIN AREA OF SOUTHWEST MISSOURI AROUND  830 PM...IN
THE SPRINGFIELD AND BRANSON AREAS AFTER 900 PM AND IN THE WEST
PLAINS AREA AFTER 1000 PM.

OVERNIGHT...THE STORMS WILL BEGIN TO PRODUCE LOCALLY HEAVY RAIN.
SOME OF THE HEAVIER STORMS COULD DUMP BETWEEN 1 1/2 INCHES TO 3
INCHES OF RAIN.  IF THIS FALLS OVER A SHORT PERIOD OF TIME...FLOODING
WILL BE LIKELY ESPECIALLY OVER LOW WATER BRIDGE CROSSINGS.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

GORDON
Special weather statement, May 25, 5:09 PM CDT, 5 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261000-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT SUN MAY 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...GOOD CHANCE FOR THUNDERSTORMS TONIGHT...SOME WILL BE SEVERE...
...LOCALLY HEAVY RAINS POSSIBLE OVERNIGHT...

THE CENTRAL PLAINS IS VERY RIPE FOR THUNDERSTORMS TONIGHT AS THE
COMBINATION OF SEVERAL FACTORS COME TOGETHER ACROSS THE AREA
...GENERALLY FROM 8 PM TO 5 AM ACROSS OUR 34 COUNTIES OF MISSOURI AND
3 COUNTIES OF SOUTHEAST KANSAS.

THE 2 MAIN TRIGGERS FOR STRONG TO SEVERE THUNDERSTORMS ARE:
1)  HIGH SURFACE TEMPERATURE AND SURFACE DEW POINTS
2)  STRONG AND VIGOROUS UPPER LEVEL TROUGH

THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS CENTRAL KANSAS AND OKLAHOMA
AND THIS TREND WILL CONTINUE AND SPREAD EASTWARD THROUGHOUT THE NIGHT.

THE INITIAL SEVERE WEATHER THREAT FROM THIS SYSTEM WILL BE LARGE HAIL.
CONDITIONS MAY BECOME FAVORABLE FOR THE FORMATION OF TORNADOES THIS
EVENING...MAINLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO GALENA
MISSOURI.  SHOULD A SQUALL LINE FORM...DAMAGING WINDS WILL
RESULT.

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS AROUND 730 PM
...IN THE JOPLIN AREA OF SOUTHWEST MISSOURI AROUND  830 PM...IN
THE SPRINGFIELD AND BRANSON AREAS AFTER 900 PM AND IN THE WEST
PLAINS AREA AFTER 1000 PM.

OVERNIGHT...THE STORMS WILL BEGIN TO PRODUCE LOCALLY HEAVY RAIN.
SOME OF THE HEAVIER STORMS COULD DUMP BETWEEN 1 1/2 INCHES TO 3
INCHES OF RAIN.  IF THIS FALLS OVER A SHORT PERIOD OF TIME...FLOODING
WILL BE LIKELY ESPECIALLY OVER LOW WATER BRLIDGE CROSSINGS.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

GORDON
Special weather statement, May 25, 8:15 PM CDT, 2 hours 49 minutes before
KSZ073-097-101-260720-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT SUN MAY 25 1997

...TORNADO WATCH NUMBER 321 HAS BEEN ISSUED FOR MUCH OF EASTERN KANSAS
AND IS IN EFFECT UNTIL 2AM EARLY MONDAY MORNING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A
TORNADO WATCH IN EFFECT UNTIL 2AM EARLY MONDAY MORNING FOR MUCH OF
EASTERN KANSAS.

BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS ARE
INCLUDED IN THIS TORNADO WATCH.

SOME CITIES INCLUDED IN THIS WATCH: FORT SCOTT...GIRARD...PITTSBURG...
AND COLUMBUS.

STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL KANSAS SOUTHWARD
INTO OKLAHOMA. THESE STORMS WILL AFFECT THE AFOREMENTIONED AREAS BY
1100 PM. A FEW OF THESE STORMS HAVE HAD A PAST HISTORY OF PRODUCING
TORNADOES. BESIDES ISOLATED TORNADOES...LARGE HAIL AND HEAVY RAINFALL
MAY ALSO ACCOMPANY THESE STORMS AS THEY MOVE THROUGH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER
SITUATION.

SCHMIDT
Local storm report, May 25, 9:05 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
905 PM CDT SUN MAY 25 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    ELDON                     MO   0.88 INCH HAIL
05/25/97   MILLER

DSA
Special weather statement, May 25, 9:44 PM CDT, 1 hour 20 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT SUN MAY 25 1997

...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST
MISSOURI UNTIL 2 AM EARLY MONDAY MORNING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF
SOUTHWEST MISSOURI.

THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST
CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY.

SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA.

STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN
KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES
AND HAIL AS LARGE AS HEN EGGS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER
SITUATION.

 IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

TAGGART
Special weather statement, May 25, 9:45 PM CDT, 1 hour 19 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT SUN MAY 25 1997

...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST
MISSOURI UNTIL 2 AM EARLY MONDAY MORNING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF
SOUTHWEST MISSOURI.

THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST
CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY.

SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA.

STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN
KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES
AND HAIL AS LARGE AS HEN EGGS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER
SITUATION.

 IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:10 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair50 min
May 25, 10:44 PM CDTTornado WarningSGFBenton36 min
May 25, 11:13 PM CDTSevere Thunderstorm WarningSGFVernon32 min
May 26, 12:08 AM CDTTornado WarningSGFSt. Clair52 min
May 26, 12:58 AM CDTTornado WarningSGFSt. Clair47 min
May 26, 1:14 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory51 min
May 26, 1:39 AM CDTFlash Flood WarningSGFBenton, St. Clair3 hr
May 26, 2:32 AM CDTSevere Thunderstorm WarningSGFLaclede33 min
May 26, 6:00 PM CDTSevere Thunderstorm WarningSGFShannon50 min
May 26, 6:19 PM CDTSevere Thunderstorm WarningSGFChristian, Stone66 min
May 26, 6:45 PM CDTSevere Thunderstorm WarningSGFJasper, Newton65 min
May 26, 6:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney70 min
May 26, 6:57 PM CDTSevere Thunderstorm WarningSGFLawrence78 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.